Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Addiction but being prescribed to other meds
avatar
An_250153 posted:
My friend went to see a psychiatrist this week He has an addiction to Oxy I feel like he lied to the doctor since she prescribed him xanax and adderal Is that normal to be prescribed to with an addiction problem
Reply
 
avatar
Betty Ford Center
Sean Barlow, MD responded:
Xanax and Adderall do have a high potential for abuse. They also do have appropriate therapeutic uses.

Assuming a person is truly an addict, i.e. meets criteria for a substance abuse disorder — opioid abuse or dependence - the use of those two substances often is not recommended.

The best situation would have your friend talking to his doctor honestly about his Oxycodone use or misuse so that an informed decision can be made between the two of them. If it is unclear what the psychiatric/ medical issues may be, a consult with an addiction psychiatrist or addictionologist (primary care doctor who specializes in addictive disease) may be indicated. Again, this ideally should be decided between your friend and his doctor.
 
avatar
gmh12 replied to Sean Barlow, MD's response:
Since he was addicted to oxy but now being prescribed to Adderall can that make him look high since its another drug in his system? Would it make pupils smaller if taking adderall?
 
avatar
MeltedMindMalt_Extract25 replied to gmh12's response:
I'm not a doctor but from 35 years of personal experience I would say that Adderall would make his pupils larger, as Adderall is simply a mixture of Amphetamine and......Dextroamphetamine (I think that's the specific one)....but another type of amphetamine stimulant if you catch my drift. And most all amphetamines (and stimulants in general) generate pupil dilation.
Plus, having kicked Oxy myself well more than once, I know 100% that when you withdrawal from it or any opiate for that matter, one of the withdrawal syndrome's effects is pupil dilation (this is temporary and generally subsides with time). It's exactly the opposite of the pupil constriction (pinning) that occurs while high on an opiate.
So if he is opiate free, and now on only Adderall Xanax, I would expect larger than average pupils, but not to the point of being blaringly obvious if he is not over-doing it with the Adderall.

If he abuses Adderall and/or Xanax though, he's going to look addled in one way or another. Seriously over-doing it on the benzodiazepines (Xanax in this case), can turn him into a slurring, staggering, drunken looking type of person. Seriously over-doing the speed (Adderall) can make him look like a tweaker (jittery, fast talking, edgy, sleep-deprived, skinny etc...).

Oh, and FYI if you didn't already know, Xanax (like any and all benzos) carry an extremely dangerous withdrawal liability. Xanax especially because it is short acting and binds especially tightly to benzo receptor sites (which is why it's the benzo of choice for most people looking for a buzz) and releases itself from those sites extremely abruptly as well.
Opiates make you WANT to die, benzodiazepines can actually make that happen as the withdrawal is very close to alcohol withdrawal (seizures, hallucinations etc...).
I, decades ago, was prescribed 10mg/day of Xanax.....(a pretty heavy dose) and took it daily for a couple of years. Through circumstances beyond my control I had to stop abruptly. I was ok for a day or 2, then without warning, but for the worst headache I've ever experienced, fell flat on my face and had a seizure. I ended up having 7 more seizures by the time I got to an ER and was stabilized on an Ativan drip, and after an additional 3 weeks on Klonopin, Neurontin and Phenobarbital, I still wasn't cognitively myself and had "episodes" of horrible withdrawals (read up) for over 6 months.
Sorry about going on for so long. Hope I could help.


Featuring Experts from Betty Ford Center

Harry L. Haroutunian, MD., is an internationally known speaker on the topics of Addictive Disease and its treatment. He is Board Certified in Family M...More

Helpful Tips

FOR FAMILY & FRIENDS OF ADDICTED - SEE 'NARANON'
FOR ANYONE DEALING WITH A RELATIVE OR FRIEND SUFFERING WITH ADDICTION - SEE "NARANON" THERE ARE SUPPORT MEETINGS IN THIS AREA ALMOST ... More
Was this Helpful?
1 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.